Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 72, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Oct 29, 2017, 3:44 PM EDT. It took effect at Oct 30, 2017, 10:00 AM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2017, 3:44 PM EDT (19:44 UTC)
- In effect from
- Oct 30, 2017, 10:00 AM EDT
- Expired
- Oct 31, 2017, 10:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 29, 2:19 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 29, 2:19 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
219 PM EDT Sun Oct 29 2017
.AVIATION...
Trough axis is starting to shift to the east with subsidence
beginning to clear out the clouds from NW to SE across southeast
Michigan. Mostly low end VFR conditions expect through the rest of
the afternoon under W/NW winds around 10 kts or less. Gradual wind
shift to the west remaining light this evening through the to the
overnight as clouds begin to break up. Increasing clouds and gusty
winds out of the W/SW expected by tomorrow morning ahead of an
approaching cold front. Gusts up to 20-30 knots will be possibly
throughout the afternoon. Lake enhanced showers are possible
throughout the morning, but do not expect enough coverage at this
time to mention in the TAFs.
For DTW... CIGS below 5kft will persist through the afternoon before
clouds break up later this evening. Sub 5kft cloud deck will return
in the morning as a cold front approaches and winds increase out of
the west southwest at 10-20 knots with gusts between 20-30 knots.
//DTW THRESHOLD PROBABILITIES...
* High confidence in cigs aob 5kft through this afternoon and again
Monday morning.
&&
.PREV DISCUSSION...
Issued at 357 AM EDT Sun Oct 29 2017
DISCUSSION...
Mid level subsidence will continue to take hold over lower Michigan
today as the moisture starved upper trough moves eastward and is
replaced by the short wave ridge between systems. At the same time,
boundary layer moisture is adequate for residual low level cyclonic
flow to maintain a muddled low cloud pattern during the early
morning with a boost from Lake Michigan. This is already weakly
forced and will remain so as the surface trough fills in favor of
weak high pressure by late in the day. This progression will result
in dry conditions for SE Michigan but leave a wide variation of
cloud cover, especially during the morning, before daytime surface
heating fills in some of the breaks. There is some confidence in the
diurnal component of cloud generation as the low level thermal
trough will linger over the region, both of which will limit high
temperatures to the 40s once again.
The surface ridge axis will be slow to exit eastward tonight despite
the next low pressure system closing in on the Great Lakes from
central Canada. A modest decrease in low clouds during the evening
will then be quickly replaced by thickening high clouds as warm
advection ramps up aloft. The low to mid level theta-e advection
will lead to a wedge of warmer air within the occlusion over lower
Michigan as the surface low arrives over Lake Superior. This favors
an all rain scenario for the light precipitation field that will be
possible before the mid level dry slot surges in during Monday
morning. At this point, the GFS is taken as the most representative
forecast sounding when considering the character of the incoming
theta-e ridge. It offers a 1000 ft warm layer with above freezing
surface temperatures in the Tri Cities where precipitation will be
possible first. There is a wide range of output in model soundings
that indicate enough additional wet bulb cooling potential for a mix
of snow. That being said, the precipitation rate and duration is
still only generating mid chance POPs and is expected to render wet
bulb cooling less effective in this case.
Strong wind gusts will be the main concern by Monday afternoon. The
rapid advancement of the mid level dry slot Monday morning will
coincide with modest low level cold advection, enough to deepen the
mixed layer to about 800 mb. This will occur as the wind field ramps
up through the day due to the merger of the Great Lakes low with the
large and strongly deepening Atlantic system moving through the New
England states into southern Quebec. Expect surface wind gusts will
easily reach 35 mph over SE Michigan land areas before slowly
decoupling during Monday evening. Also, not too surprising trialing
an occluded front, the incoming low level air mass will be relatively
moist. This will allow scattered showers to materialize through the
afternoon, especially after convection gets a boost from Lake
Michigan. A chance POP is maintained from the morning moisture
pattern just transitioning into shower potential after the dry slot
eases up on larger scale subsidence. There is some indication in high
res model output, such as the 3km NAM, that shower potential will be
adequate for locally stronger wind gusts.
The Quebec system will pull away enough by Tuesday to ease up on the
wind over the Great Lakes while leaving a surface trough/cold front
over the region. A series of weak short waves are then projected to
interact with the trough Tuesday and Tuesday night for a low chance
of light rain during the warmest portion of the afternoon and
evening. These short waves will move through a long wave pattern
gradually shifting the upper trough westward into the Plains by
Wednesday before trending more zonal Thursday. The net result in the
Great Lakes will be an active precipitation pattern within an
overall warming trend ahead of the next cold front still on schedule
to arrive Friday. There is loose agreement among the global models
on solutions that show that front stalling in the Ohio valley at the
surface while the mid levels remain active enough for a chance of
rain during the weekend over lower Michigan.
MARINE...
Light northerly flow will dominate today as weak high pressure
builds in from the west. By late this evening a cyclone will rapidly
deepen off the Mid-Atlantic coast and wrap inland over Interior New
England by Monday morning. A depression in the surface pressure
field will then extend westward across the Great Lakes as this storm
phases with an approaching Canadian low. The result will be winds
rapidly backing to the southwest on Monday morning and ramping up to
sustained near-gales by Monday evening. Gusts to gales are likely
throughout this time. The gale watch remains in effect and has been
expanded to include Saginaw Bay and the tip of the Thumb. An upgrade
to a gale warning is likely later today.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Monday morning through late Monday night for LHZ362-
363-421-422-441-462>464.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....AA
DISCUSSION...BT
MARINE.......JVC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Oct 29, 4:20 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 420 AM EDT Sun Oct 29 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 420 AM EDT Sun Oct 29 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 420 AM EDT Sun Oct 29 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A gale watch is in effect Monday and Monday night for Saginaw Bay and Lake Huron south of Presque Isle. Small craft advisories also will likely be needed for Lake St Clair and western Lake Erie. Please see the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:44 PM EDT | Gale Warning | DTX | 42 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.